Skip to main content
eScholarship
Open Access Publications from the University of California

Dermatology Online Journal

Dermatology Online Journal bannerUC Davis

A case of vancomycin-induced drug rash with eosinophilia and systemic symptoms (DRESS) syndrome with failure to respond to cyclosporine treatment

  • Author(s): Clark, Denise;
  • Alomari, Ahmed K;
  • Burton, Kyle;
  • Rahnama-Moghadam, Sahand
  • et al.
Abstract

Drug rash with eosinophilia and systemic symptoms (DRESS) is a rare delayed drug reaction that often occurs 2-6 weeks after initiation of therapy and may develop into a life-threatening systemic reaction. Besides immediate discontinuation of the suspected inciting drug, initiation of high dose systemic corticosteroids has long been the mainstay of treatment for severe cases. Nevertheless, significant drawbacks associated with systemic corticosteroid therapy, such as the requirement of a long tapering period post resolution and extensive adverse side effects profile, have motivated clinicians to seek alternative treatment options. Over the past decade, an undisputed increasing number of favorable case reports has highlighted cyclosporine as an emerging, safe, and effective alternative despite inconsistent dosing regimens reported. Herein, we report a severe case of vancomycin-induced DRESS syndrome in which the patient failed initial intervention with cyclosporine and needed rescue with methylprednisolone. To the best of our knowledge, this constitutes the first unsuccessful report of cyclosporine treatment for DRESS syndrome.

Main Content
For improved accessibility of PDF content, download the file to your device.
Current View